Our team of medical experts are ready to help

Your questions answered


Liz asked...

I feel dizzy and have a dry mouth after taking antibiotics – should I be worried?

Tags: Headache

I have just completed a week on antibiotics for an abscess I am feeling dizzy and have a dry mouth. Is this likely to be a side effect of the treatment or should I see my GP?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP quickly?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

Dizziness and a dry mouth are both possible side effects of many antibiotics, so this could be the reason for these symptoms, but they are also signs of dehydration, so make sure you’re getting enough to drink.

Without knowing more details about your abscess, or the type of antibiotics you have taken, it is not possible to give you an exact answer. However, as you’re still unwell after a week of treatment, it would be sensible to follow up with the doctor that prescribed you the antibiotics (especially if the abscess has not gone).

Side effects of antibiotics

The most common side effects of antibiotics are:

  • Nausea and vomiting
  • Diarrhoea
  • Bloating and indigestion
  • Pain in the abdomen
  • No appetite

These aren’t usually too severe and should pass once you finish taking the tablets. If you experience any other side effects, contact your doctor.

Allergic reactions

Some people have an allergic reaction to antibiotics. This only affects around 1 in 15 people and is not usually too severe. Antihistamines usually treat these symptoms effectively. If you do not respond to treatment, call your doctor.

Symptoms to watch for:

  • A rash (including hives)
  • Breathing difficulties including wheezing or coughing
  • A tight throat that makes breathing hard.

Anaphylaxis

In rare cases, you can experience a severe allergic reaction, called anaphylaxis. This is a medical emergency and you should call 999 immediately.

Symptoms of anaphylaxis:

  • A fast heartbeat
  • Your neck swelling or tightening, which causes breathing difficulties
  • Feeling fear or panic
  • A drop in blood pressure causing you to feel light-headed or confused
  • Unconsciousness

For more information and support about allergic reactions, visit our allergies centre.

Answered by the Health at Hand nurses  

Sources and further reading

7 signs of dehydration - Know your risk - AXA PPP healthcare

Allergies - NHS factsheet

Antihistamines - NHS factsheet

Useful resources

Antibiotics and their side effects

Newsletter sign up

Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.

Generic ActivePlus

ActivePlus

Take your health to the next level with hundreds of health & wellbeing products at great value prices.